Galactorrhea is milky discharge unrelated to breast-feeding. Physiologic galactorrhea is the continued production of milk after lactation has ceased and menses resumed and is often caused by continued mechanical stimulation of the nipples.
- Drug-related galactorrhea is caused by medications that affect the hypothalamic-pituitary axis by depleting dopamine (tricyclic antidepressants, reserpine, methyldopa, cimetidine, and benzodiazepines), blocking the dopamine receptor (phenothiazine, metoclopramide, and haloperidol), or having an estrogenic effect (digitalis). Discharge is generally bilateral and nonbloody.
- Spontaneous galactorrhea in a nonlactating patient may be due to a pituitary prolactinoma. Amenorrhea may be associated. The diagnosis is established by measuring the serum prolactin level and performing a computed tomography (CT) or MRI scan of the pituitary gland. Treatment is bromocriptine or resection of the prolactinoma.